Nevirapine-associated Stevens-Johnson syndrome – The Lancet, February 1998

The Lancet reports NVP toxicity in 1998 [attached]
The Lancet Reports on Skin Eruptions and Nevirapine in 1998

lancet-nevirapine.jpgnvp-study1.pngnvp-study-3.pngnvp-study-2.jpg

– Nevirapine Toxicity. Yes, that’s the result of an Aids drug. Yes, we give it to human beings.

A 31-year-old man who was seropositive for HIV-1 was admitted to hospital with a generalised skin eruption accompanied by painful oral and ocular erosions that began 10 days after starting zidovudine [AZT] 300 mg twice daily, lamivudine 150 mg twice daily, and 200 mg nevirapine per day. He was taking no other medications and had no history of drug allergies. On admission his temperature was 39·2ºC.

He had tender oral ulcers and haemorrhagic crusts on his lips (figure). Ophthalmological examination showed limbic subconjunctival haemorrhages and acute conjunctivitis with associated photophobia; however, instillation of fluorescein showed no corneal erosions. There were tender, erythematous, target-like lesions on his trunk, with iris and target lesions on his palms and soles. The anogenital region was spared.

….

The major clinical toxicity of nevirapine is a rash, which has been reported in between 32% and 48% of patients. Of 245 patients who received nevirapine in published clinical trials, about 8% developed severe rashes and 1% developed SJS.

Rashes were often accompanied by fever, usually began within 2 to 4 weeks after starting treatment, and typically resolved after stopping the drug.

There was no difference in incidence of severe, life-threatening eruptions between patients initiated on a single 400 mg daily dose and patients who received a 2-week lead-in dose of 200 mg per day followed by 200 mg twice a day thereafter.

The risk of severe mucocutaneous adverse reactions associated with nevirapine in HIV-1-infected people appears to be among the highest reported for any drug.

Although use of a 2-week lead-in dose of 200 mg per day followed by 200 mg twice a day may reduce the overall risk of rash (information from Roxane Laboratories), with the increasing use of nevirapine the incidence of SJS among patients infected with the HIV-1 virus is likely to increase.

Leave a Reply

Your email address will not be published. Required fields are marked *